Canadian surgeons unmask Vulcan
Patient oozes 'greenish-black' blood
Canadian sawbones performing surgery on a man's legs had a bit of a Star Trek moment when he began oozing "dark greenish-black" blood, the BBC reports.
The being in question had developed "compartment syndrome" - "localised tissue/nerve damage because of restricted blood flow", according to The Lancet - in both lower legs, after falling asleep in a sitting position. This necessitated "urgent fasciotomies, limb-saving procedures which involve making surgical incisions to relieve pressure and swelling".
The surgeons did not, however, have to consult the Enterprise's computer database to bone up on Vulcan physiology, since the cause of the green blood was found to be high doses of anti-migraine drug sumatriptan. The chap had been taking 200mg of the stuff a day, and this had provoked "sulfhaemoglobinaemia", where sulphur is incorporated into the red blood cells' haemoglobin.
The surgery went ahead successfully, and once Mr Spock ditched the sumatriptan, his blood returned to normal. Dr Alana Flexman of St Paul's Hospital in Vancouver explained in The Lancet: "The patient recovered uneventfully, and stopped taking sumatriptan after discharge. When seen five weeks after his last dose, he was found to have no sulfhaemoglobin in his blood." ®
Thanks to Alan Fitzsimmons for the heads-up.
will probably be dead by his 40s. Killed by a fear of "$3" words...
Yeah, $3.00 words...
for $3.00 minds, Jesse. If anything, these apparently difficult words are compact ways of telling things. Medicine carries a lot of Greek and Latin terms, deal with it. May I should rant about so many computer science terms being english terms. I guess you would be similarly bothered were the medical terms to be written in Chinese or Swahili.
Of course, the article explaining the terms won't ease your misgivings about it, will it? Next time you find one of those unpronounceable words, ask for its meaning.
A parting shot: it happens the patient wasn't "fucked" because he bled green (at least, not this time) it was a side effect of the medication he was taking. Remove the medication, remove the symptom (oh, another confusing Greek word!)
Please, grow up a bit.
Bad Medicine and the Downward Spiral of Western Health Care
You know what's wrong with the medical trade these days? I do. Too many $3.00 words. Who in the hell can pronounce the things in that article? It shouldn't take a Dr. to tell you that you are fucked if you start bleeding green. Hell, let me have a cut at you and I can tell you instantly if you suffer from sumafuckingthing. I hate Dr's and their words me fuck all to me.
I will die like a viking; drunk, STD infected, and stuck on a sword (or other suitable sharp object). Live Forever, Die Today!